Kentucky, 2005

Ice Storm in Kentucky, December 8, 2005

December 8, 2005 · NWS JKL · 1 event in 1 county or zone

1 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 8, 5:35 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 8, 5:35 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EST THU DEC 8 2005

.DISCUSSION...

AREAS GENERALLY NORTH OF THE HAL ROGERS PARKWAY REALIZED A WINTRY
MIX OF FREEZING RAIN...SLEET...RAIN AND SNOW ACROSS THE AREA TODAY.
MOST AREAS WHICH SAW THE WINTRY MIX SAW SOME LIGHT ACCUMULATIONS OF
ICE ON THE TREES AND EXPOSED OBJECTS. OTHER AREAS SAW ONLY RAIN.

MORNING MODEL RUNS INDICATED THE DEVELOPMENT OF TWO LOWS...ONE OVER
THE MIDWEST AND THE OTHER OVER THE TN VALLEY. MODELS TRENDED
STRONGER WITH THE NORTHERN LOW...RESULTING IN OVERALL LOWER SNOWFALL
TOTALS FOR THIS EVENT. THIS WAS MAINLY DUE TO THE DEVELOPMENT OF A
STRONG 60 TO 70 KT 850H LLJ BRINGING IN A RAPID SHOT OF MUCH WARMER
AIR...ALONG WITH A RAPID CUT OFF IN MOISTURE LATE THIS EVENING.

HAD NOT SEEN THIS FEATURE COMING TOGETHER BY AFTERNOON
ISSUANCE...AND CONSEQUENTLY STAYED WITH THE ORIGINAL WINTER STORM
WARNINGS AND ADVISORIES...BASICALLY KEEPING HIGHER SNOWFALL TOTALS.

HOWEVER...CURRENTLY THE JKL VAD WIND PROFILE IS FINALLY SHOWING
SIGNS OF THE 60 TO 70 KT 850H LLJ THAT THE MODELS HAD BEEN
ADVERTISING. NOW THAT THIS FEATURE HAS SHOWN UP...FEEL THIS WILL
ULTIMATELY BRING IN WARMER AIR AND MAY CUT DOWN ON THE OVERALL SNOW
FALL TOTALS FOR EASTERN KENTUCKY OVERNIGHT.

ISC GRIDS...POPS AND TEMPS LOOKED EXCELLENT THROUGH THE SHORT TERM
AND MADE ONLY A FEW TWEAKS HERE AND THERE. BROUGHT WINDS DOWN JUST A
BIT BASED ON CURRENT OBS...HIGHER WIND SPEEDS HAVE NOT BEEN ABLE TO
MIX DOWN.

COLD FRONT PROGGED TO HIT THE AREA SUNDAY IS TRENDING FASTER ON THE
GFS. HOWEVER...DID NOT BUY INTO THIS AS IT IS MORE TYPICAL TO SEE A
SLOWER TREND. THEREFORE...LEFT CURRENT TIMING AND POPS ALONE UNTIL
THE ANOTHER RUN OR TWO.

&&

.PREV DISCUSSION...

DEVELOPING LOW PRESSURE IS DRAWING PLENTY OF MOISTURE INTO THE
WESTERN AND CENTRAL KENTUCKY THIS MORNING. EASTERN KENTUCKY HAS BEEN
SPARED THE INITIAL BANDS OF PRECIPITATION. HOWEVER...FURTHER
DEVELOPMENT IS EXPECTED AS RADAR TRENDS SHOW AREA OF PRECIPITATION
BEGINNING TO MAKE A PUSH FURTHER EASTWARD. SEVERAL BANDS OF
PRECIPITATION HAVE BEEN SKIRTING THE WESTERN BORDER OF OUR CWA FOR
MUCH OF THE MORNING. HOWEVER...WITH VERY DRY AIR IN PLACE EXPECT AT
MOST A FEW DROPS OR FLAKES TO HAVE MADE IT TO THE SURFACE.

THIS WILL CHANGE OVER THE NEXT SEVERAL HOURS AS LOWER ATMOSPHERIC
LAYERS BECOME MORE SATURATED. EXPECT PRECIPITATION TO BEGIN IN
EARNEST SOMETIME AROUND NOON TO MID AFTERNOON ACROSS THE WESTERN
PORTIONS OF THE CWA...AND FOR THE PRECIPITATION TO SHIFT EASTWARD.
LOOKING AT THE 12Z NAM...A VERY STRONG 850 JET WILL SUDDENLY PUMP
QUITE A BIT OF WARM AIR INTO THE AREA EARLY THIS AFTERNOON.
CONSIDERING CURRENT SFC OBS...EXPECT MUCH OF EASTERN KENTUCKY TO
CLIMB ABOVE THE FREEZING MARK AT LEAST FOR A SHORT PERIOD OF TIME
THIS AFTERNOON. PROBLEM OF THE DAY IS HOW WILL THIS EVOLVE.

BEST GUESS IS THAT NORTHERN AREAS...AND PARTICULARLY VALLEY
LOCATIONS WILL SEE THE PRECIP START AS FREEZING RAIN...WITH A BRIEF
SWITCH OVER TO RAIN POSSIBLY BY LATE AFTERNOON. THEREAFTER...PRECIP
WILL CHANGE QUICKLY BACK TO SNOW BY THIS EVENING. FOR THE REST OF
THE CWA...GENERALLY SOUTH OF THE MOUNTAIN PARKWAY AND WEST OF THE
INTERSTATE 75 CORRIDOR EXPECT PRECIP TO FALL AS MAINLY RAIN UNTIL
LATE AFTERNOON OR EARLY EVENING. AGAIN...THE EXCEPTION MAY BE SOME
OF MORE SHELTERED VALLEYS WHERE SOME COLD AIR POOLING MAY SET THE
STAGE FOR SOME FREEZING RAIN.

UPDATE THIS MORNING WILL MAINLY BE TO REMOVE MORNING AND AFTERNOON
WORDING...AND TO FINE TUNE THE ZONE WORDING TO REFLECT LATEST
THOUGHTS ON TIMING OF PRECIP AND TYPE.

UPDATED ZONES...ETC. OUT SOON.

525 AM EST THU DEC 8 2005

09Z SFC ANALYSIS SHOWS COLD ARCTIC HIGH PRESSURE...1040 MB...TO THE
NORTHEAST OF KENTUCKY WHILE THE STRENGTHENING INVERTED TROUGH/LOW WAS
MOVING EAST THROUGH THE DEEP SOUTH AND WESTERN TENNESSEE VALLEY. ON
SATELLITE...A BAND OF MID AND HIGH LEVEL CLOUDS HAVE OVERSPREAD EAST
KENTUCKY...LIKELY CAPPING OUR PRE DAWN TEMPERATURE FALL...BUT NOT
BEFORE MANY OF THE VALLEYS MADE IT INTO THE UPPER TEENS.

THE MODELS ARE IN FAIR AGREEMENT ALOFT AS THEY TAKE A STRONG CLOSED
SHORTWAVE TROUGH THROUGH THE OHIO VALLEY TONIGHT...DEEPENING IT
SLIGHTLY DURING THE PROCESS. IN THE WAKE OF THIS THE MODELS BECOME
MORE DISCORDANT WITH THE NAM TAKING A FAIRLY STRONG WAVE THROUGH
KENTUCKY FRIDAY NIGHT WHILE THE GFS TRAILS BEHIND BY NEARLY 12 HOURS.
AM FAVORING THE GFS HERE...HOWEVER...WITH THE ATMOSPHERE SO DRY IN
THE WAKE OF THE WINTER STORM THE ACTUALLY EFFECTS OF THE DIFFERENCE
IS NEGLIGIBLE. ADDITIONAL ENERGY DROPS INTO THE REGION TOWARD THE
END OF THE WEEKEND AS THE EASTERN TROUGH REESTABLISHES ITS POSITION
OVER QUEBEC AND THE EASTERN GREAT LAKES.

SENSIBLE WEATHER WILL FEATURE ALL THE MAKINGS OF A COMPLICATED WINTER
STORM. THE INVERTED TROUGH WILL DEVELOP INTO A RELATIVELY...BASED ON
IT POSITIONING BETWEEN TWO STRONG HIGHS...STRONG SFC LOW AS IT MOVES
THROUGH CENTRAL KENTUCKY AND INTO THE OHIO VALLEY. THIS DEVELOPMENT
WILL BE ACCOMPANIED BY A STRENGTHENING JET AT 300 MB AND A LOW LEVEL
ONE AT 850 MB. THESE FEATURES WILL HELP GENERATE AN ENORMOUS
AMOUNT OF LIFT FOR EAST KENTUCKY THAT WILL BE ABLE TO TAP INTO A
STREAM OF MOISTURE BEING SWEPT NORTH FROM THE GULF COAST. TO FURTHER
COMPLICATE MATTERS...THIS SURGE AHEAD OF THE LOW WILL BRING WITH IT
A POCKET OF WARMER AIR THAT EXTENDS TO NEAR 700 MB. AS A RESULT THE
MODELS PLACE EAST KENTUCKY RIGHT IN THE TRANSITION ZONE FROM SNOW TO
RAIN. WHILE THE NAM IS DEMONSTRATING IMPRESSIVE DYNAMICS WITH THIS
LOW...THE GFS IS COLDER IN THE LOWER LAYERS. THESE DIFFERENCES RESULT
IN MODEL DISAGREEMENT OVER THE CWA WITH RESPECT TO PRECIPITATION TYPE
AND THE POTENTIAL FOR MODERATE SNOW AMOUNTS. HAVE GENERALLY FOLLOWED
THE NAM/S IDEA OF THE STRONGER DYNAMICS WITH A LEAN TOWARD THE GFS
LOW LEVEL TEMPERATURE STRUCTURE FOR EAST KENTUCKY. THE RESULT OF
THIS IS A WIDE SPREAD OF WINTER STORM EFFECTS THROUGHOUT THE CWA
RANGING FROM THE ALL SNOW POSSIBILITY OF 8 INCHES ACROSS THE FAR
NORTHWEST TO THE FAR SOUTHEAST WHERE THEY WILL LIKELY SEE MAINLY
RAIN ASIDE FROM A COUPLE OF HOURS OF MODERATE TO HEAVY SNOW THIS
EVENING.

HAVE GENERALLY FOLLOWED THE EVENING SHIFT/S CONSTRUCT OF THE WARNINGS
AND ADVISORIES. LATEST THOUGHTS HAVE THE INITIAL ONSET OF THE PCPN
TAKING PLACE LATER IN THE DAY ALLOWING FOR THE COLD AIR TO BE
EFFICIENTLY SCOURED FROM THE VALLEYS ACROSS THE CWA...LIMITING THE ZR
THREAT WITH MAINLY RAIN EXPECTED FOR THE AFTERNOON. HOWEVER...THE
DYNAMIC SUPPORT SHOULD ALLOW AN EARLIER TRANSITION BACK TO SNOW THAN
IS REPRESENTED BY THE NAM. HEAVY WET SNOW WILL BE A DISTINCT
POSSIBILITY FOR SEVERAL HOURS TONIGHT THANKS TO AN ISOTHERMAL
SOUNDING AND PLENTY OF LIFT. HAVE HIT THIS TIME PERIOD HARDEST IN THE
GRIDS...ZONES AND WSW. THE WORST OF THE SNOW SHOULD WIND DOWN SHORTLY
AFTER MIDNIGHT. A FEW SNOW SHOWERS AND FLURRIES ARE EXPECTED TO
LINGER ACROSS THE NORTHEAST INTO FRIDAY BEFORE THE UPSLOPE FLOW
SLACKENS.

THE REMAINDER OF THE FORECAST FEATURES A CHILLY DAY AND NIGHT
FRIDAY...A BRIEF WARMUP ON SATURDAY BEFORE THE NEXT WEATHER SYSTEM
SWINGS THROUGH THE GREAT LAKES WITH A THREAT OF RAIN OR SNOW OVER
EAST KENTUCKY SUNDAY. UNSETTLED AND MUCH COOLER THAN NORMAL WEATHER
WILL BE THE RULE THROUGH THE MIDDLE OF NEXT WEEK AS THE UPPER LOW
SETTLES INTO PLACE JUST NORTHEAST OF KENTUCKY WITH THE OCCASIONAL
MOISTURE CHALLENGED SHORTWAVE ROLLING THROUGH THE REGION.

TEMPERATURES THROUGH THE NEXT 36 HOURS WILL BE HIGHLY DEPENDENT ON
THE EXACT TRACK AND STRENGTH OF THE SFC LOW AS WELL AS MICRO-PHYSICS
OF THE PRECIPITATION AND ANY DYNAMIC/EVAPORATIVE COOLING THAT TAKES
PLACE WITH IT. IN GENERAL...HAVE YIELDED TO THE NAM12/S SOLUTION BUT
TEMPERED IT FOR MORE COOLING WITH THE PCPN IN THE NORTHWEST. MY
FORECAST HIGHS TODAY ENDED UP LOOKING CLOSEST TO THE MAV. DID ALSO
HAND ADJUST THE HOURLY TEMPERATURE CURVE IN THE GRIDS TO ACCOUNT FOR
SOME COOLING AS THE HEAVIER PCPN HITS LATER THIS AFTERNOON. FOR
TONIGHT LEANED TOWARD THE COOLER MAV NUMBERS WHICH WERE ACTUALLY
RATHER CLOSE TO THE RAW NAM12 MIN TEMP GRID. USED A MODIFIED NAM12
GRID FOR HIGHS FRIDAY. FRIDAY NIGHT...FOLLOWED THE FWC LEAD AND
OPENED UP A SMALL RIDGE TO VALLEY TEMPERATURE SPLIT ALSO KEEPING IN
MIND THE LIKELIHOOD OF SOME SNOW ON THE GROUND ACROSS MOST OF THE
CWA. MILDER AIR SHOULD BEGIN TO RETURN TO THE BLUEGRASS STATE
SATURDAY WITH HIGHS FROM THE MET LOOKING REASONABLE. MY POP GRIDS
ENDED UP MOST RESEMBLING THE MET NUMBERS THROUGH THE SHORT TERM
PERIOD.

FOR THE IFPS/GFE GRIDS...RETURNED TO MY USUAL POPULATION PROCEDURE OF
WINDS AND DEWPOINTS FROM THE NAM12. GAVE THE WINDS A BIT MORE OF A
DIURNAL TREND EARLY ON...BUT THEY LOOKED PRETTY GOOD DURING THE
STORM. SINCE...I DID NOT ENTIRELY BUY THE WARM SURGE OF THE NAM...
HAD TO ADJUST THE DEWPOINTS DOWNWARD LATE THIS AFTERNOON AND EVENING
...AT LEAST AS COOL AS THE TEMP GRIDS. THE REST OF THE FORECAST WAS
IN PRETTY GOOD SHAPE WITH JUST SOME MINOR ADJUSTMENTS MADE TO THE POP
PATTERN TODAY AND TONIGHT. FOR THE MOST PART FOLLOWED THE REASONABLE
QPF FROM HPC...DERIVED SNOW AMOUNTS FROM A SMART TOOL USING THE SFC
TEMPS AND QPF...AND SPENT A GOOD AMOUNT OF TIME GETTING THE RIGHT MIX
OF PCPN INTO THE WEATHER GRID. THE HAZARD GRIDS AND HEADLINES FROM
THE EVENING SHIFT LOOKED GREAT AND WAS USED WITHOUT RESERVATION.

943 PM EST WED DEC 7 2005

BUSY SHIFT AND LOTS TO LOOK AT. SEVERAL UPDATES PLANNED BASED ON
LATEST MODEL RUNS. CONFIDENCE HAS INCREASED IN THE +SN THREAT OVER
OUR FAR NW CWA (ESTILL...POWELL...MENIFEE...ROWAN...FLEMING...BATH
AND MONTGOMERY COS) AS SOUNDINGS SHOW INITIAL WARM SURGE ALOFT BEING
OVERTAKEN BY EVAP COOLING RESULTING IN A DEEP ISOTHERMAL LAYER NEAR
FREEZING OR SLIGHTLY BELOW. PCPN SHOULD START AFTER NOON AND END
LATE FRI NIGHT HERE. MODEL QPF IS 1/2 TO 3/4 INCH UP THAT WAY AND
WITH RATIOS NEAR OR A LITTLE LESS THAN 10:1 WILL GO WITH A RANGE OF
3 TO 6 INCHES AND UPGRADE WATCH TO A WARNING.

NEXT TIER OF COUNTIES MAINLY NORTH AND WEST OF THE HAL ROGERS
PARKWAY AND HIGHWAY 80 ARE DIFFICULT. EXPECT PCPN TO BEGIN OVER THE
SW PART OF THE AREA AROUND NOON AND PROGRESS QUICKLY NE. TEMPS ALOFT
WILL WARM QUICKLY OVERNIGHT TONIGHT AND EARLY TOMORROW ON THE NOSE
OF A STRONG 50+KT H85 JET. SURFACE TEMPS WILL LIKELY START COLD AND
W/ DENSE OVC COMING IN EARLY AND DRY AIRMASS IN THE LLVLS...HOW MUCH
WE CAN WARM UP IS KEY TO THE TYPE OF PCPN TO START WITH. ATTM
BELIEVE THE PCPN WILL INITIALLY START AS A SN/PL MIX AS COLUMN WET
BULBS TO FREEZING. LLVL WARMING WILL TAKE OVER THOUGH AS SRLY WINDS
INCREASE AND GET SOME HELP FROM DOWNSLOPING OVER THE ERN PART OF THE
CWA SO A QUICK CHANGE OVER THE FZRA IS POSSIBLE BUT PREDOMINANT
P-TYPE BY MID AFTERNOON SHOULD BE RA WITH SOME PL OR SN MIXED IN AT
TIMES N OF THE MTN PARKWAY. BELIEVE WE MAY GET UP TO AN INCH OF SNOW
TO START WITH AND SOME LIGHT ICE ACCUMULATIONS SO WILL HOIST
ADVISORY FOR THE MIDDLE THIRD OF THE CWA.

FOR THE SE THIRD OF THE CWA THE PREDOMINANT P-TYPE SHOULD BE RA
AFTER A BRIEF MIX OF FZRA/PL/SN AT ONSET. THERE MAY BE SOME LIGHT
ICE OR SNOW ACCUMULATIONS W OF A K1A6-KK20 LINE SO THINK AN ADVISORY
IS A GOOD IDEA HERE. E OF THAT LINE...THE EFFECTS OF DOWNSLOPING
SRLY WINDS WILL DELAY ONSET OF PCPN AND WARM THE ATMOSPHERE UP
ENOUGH THAT BY THE TIME PCPN STARTS IT WILL BE RA.

DYNAMICS AND CAA QUICKLY TAKE OVER TOMORROW EVENING AND THE RA/SN
LINE WILL CRASH SE ACROSS THE AREA MAKING IT TO A KLOZ-KJKL-K22 LINE
BY AROUND 02Z AND COMPLETELY THRU THE CWA BY AROUND 06Z. A LITTLE
CONCERNED THAT THIS MAY HAPPEN EARLIER IF PCPN RATES AND DYNAMICS
CAN COOL THE COLUMN SUFFICIENTLY. NEVERTHELESS...EXPECT A 2 TO 4
HOUR PERIOD OF SN/+SN BEFORE THE PCPN ENDS AND THIS SHOULD DROP A
QUICK 1 TO 3 INCHES OF SN EVERYWHERE BEFORE THE SYNOPTIC PCPN ENDS
EARLY FRIDAY MORNING. CONFIDENCE IS FAIRLY HIGH THAT THIS WILL
HAPPEN SO WILL GO AHEAD AND HOIST A SNOW ADVISORY FOR THE REMAINDER
OF THE SE PART OF THE CWA FOR TOMORROW NIGHT. UPSLOPE SHSN WILL THEN
KICK IN BEHIND SYNOPTIC SN THRU MORNING FRI BUT SHOULDN/T
ACCUMULATE MUCH.

WILL SEND ALL UPDATED PRODUCTS INCLUDING NEW WSW ONCE THEY ARE
FINALIZED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM EST FRIDAY FOR
KYZ044-KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060.

WINTER WEATHER ADVISORY UNTIL 5 AM EST FRIDAY FOR
KYZ068-069-090530 AND KYZ104-106>109-111-112-114

SNOW ADVISORY UNTIL 5 AM EST FRIDAY FOR
KYZ079-080-083>088-110-113-115>120

&&

RAY
Hazardous weather outlook, Dec 8, 5:36 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
536 AM EST THU DEC 8 2005

KYZ088-110-113-115-117>120-091345-
HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
536 AM EST THU DEC 8 2005

...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE THIS MORNING. RAIN
WILL CHANGE TO SNOW DURING THE EVENING RESULTING IN A 1 TO 3 INCH
ACCUMULATION OF HEAVY WET SNOW BY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AND ANY REPORTS OF
FREEZING RAIN OR ICE TODAY AND TONIGHT.

KYZ068-069-079-080-083>087-116-091345-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...MANCHESTER
536 AM EST THU DEC 8 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF LIGHT FREEZING RAIN AND SLEET IS POSSIBLE THIS MORNING. RAIN
WILL CHANGE TO SNOW DURING THE LATE AFTERNOON AND EVENING HOURS RESULTING
IN A 1 TO 3 INCH ACCUMULATION OF HEAVY WET SNOW BY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AS WELL AS ANY REPORTS
OF FREEZING RAIN OR ICE TODAY AND TONIGHT.

KYZ044-050>052-058>060-091345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG
536 AM EST THU DEC 8 2005

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP BY AFTERNOON AND CONTINUE THROUGH THE EVENING
BEFORE TAPERING OFF EARLY FRIDAY MORNING. THIS WILL RESULT IN BETWEEN
3 AND 6 INCHES OF HEAVY AND WET SNOW BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AS WELL AS ANY REPORTS
OF FREEZING RAIN OR ICE TODAY AND TONIGHT.

KYZ104-106>109-111-112-114-091345-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
536 AM EST THU DEC 8 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF LIGHT FREEZING RAIN AND SLEET IS POSSIBLE THIS MORNING.
A MIXTURE OF SNOW AND RAIN WILL CHANGE TO SNOW DURING THE EVENING
RESULTING IN A 1 TO 3 INCH ACCUMULATION OF HEAVY WET SNOW BY EARLY
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AS WELL AS ANY REPORTS
OF FREEZING RAIN OR ICE TODAY AND TONIGHT.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Rowan

When
December 8, 6:46 PM EST
Where
Rowan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

One quarter inch ice accumulation, along with one and one half inches of snow and sleet accumulation 5 miles north northeast of Christy.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482778.